Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 16, 2002, 4:57 PM EDT for Sullivan County, New Hampshire. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 4:57 PM EDT (20:57 UTC)
- Expired
- Aug 16, 2002, 5:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
County Sullivan County, NH
The radar
The Burlington radar (KCXX), 149 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:05 PM EDT | Thunderstorm Wind 50 E | Charlestown, NH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
448 WUUS51 KGYX 162057 SVRGYX NHC019-162130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 455 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE * UNTIL 530 PM EDT * AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF LANGDON...OR ABOUT 3 MILES SOUTHEAST OF SPRINGFIELD...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNITY AT 500 PM EDT LEMPSTER AT 505 PM EDT GOSHEN AT 510 PM EDT WASHINGTON AT 515 PM EDT REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. $$ LAT...LON 4330 7241 4316 7244 4314 7205 4332 7211 ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:45 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 16, 2:45 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 245 PM EDT FRI AUG 16 2002 SYNOPSIS...A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA TONIGHT. A SECOND COLD FRONT WILL CROSS THE AREA SUNDAY NIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE SECOND FRONT MONDAY THROUGH WEDNESDAY. PUBLIC FORECAST...PULSE TYPE THUNDERSTORMS WILL CONTINUE FOR SEVERAL MORE HOURS...THEN DISSIPATE WITH LOSS OF SURFACE HEATING THIS EVENING. SOME SUPPORT FOR A FEW THUNDERSTORMS TO CONTINUE INTO THE EVENING IN THE MOUNTAIN ZONES SO WILL INCLUDE FOR EARLY TONIGHT. POTENTIAL FOR PATCHY FOG LATER TONIGHT ESPECIALLY IN AREAS THAT RECEIVED A SHOWER OR THUNDERSTORM TODAY. FIRST COLD FRONT WEAKENS AS IT MOVES THROUGH TONIGHT AND ONLY SLIGHT COOLING AND DEW POINT DRYING BEHIND THIS FRONT FOR SATURDAY. EXPECT MOSTLY SUNNY SKIES AND WARM TEMPERATURES WITH A BIT LESS HUMIDITY SATURDAY. CLOUDS AND SCATTERED CONVECTION MOVE IN SUNDAY AHEAD OF THE SECOND COLD FRONT. AVN MODEL HAS BEEN CONSISTENT IN BRINGING IN COOLER AND DRIER AIR BEHIND THIS FRONT FOR NEXT WEEK AND WILL FOLLOW THIS TREND FOR THE MEDIUM RANGE FORECAST. MOS TEMPERATURES AND POPS LOOK OKAY AND WILL ONLY MAKE MINOR CHANGES. PWKWRKZFP AVAILABLE FOR COORDINATION. MARINE FORECAST...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH THE SHORT TERM. NO FLAGS. FCSTID = 7 .GYX... ME...NONE. NH...NONE. WHEELER
In the hours before
Local storm report, Aug 16, 3:34 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
334 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM LEBANON ME WIND DAMAGE
08/16/02 YORK TREES AND WIRES DOWN
REPORTED BY YORK COUNTY
EMERGENCY MANAGEMENT
0230 PM 2 NW SANFORD ME WIND DAMAGE
08/16/02 YORK WIRES DOWN IN SPRINGVALE
REPORTED BY SPOTTERS
0305 PM ARUNDEL ME .75 INCH HAIL
08/16/02 YORK REPORTED BY
SPOTTERS
WHEELERNearby
Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.